[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.234.223.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 29, 1958

TOXICITY OF IPRONIAZID

Author Affiliations

676 Park Ave. East Orange, N. J.

JAMA. 1958;168(13):1802-1803. doi:10.1001/jama.1958.03000130068018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  As one of many clinicians who has had gratifying and often dramatic results with iproniazid in the treatment of depressions and melancholia, I welcomed the editorial concerning this drug in The Journal (168:50 [Sept. 6] 1958). I wish to comment on two points discussed in the editorial—dosage in relation to toxicity and the risk versus the severity of indication. Concerning the first point, the statement that "because the incidence of toxic manifestations (particularly jaundice) may be dependent on dosage" is not borne out by the evidence. From a thoroughgoing study of the reported incidence of hepatitis and fatalities from hepatonecrosis during iproniazid therapy, it is unfortunately clear that no dosage-toxicity relationship can be demonstrated at the present time. The implication that only in institutionalized patients is adequate supervision possible and a maximal initial dose of 150 mg. warranted is also not in keeping with clinical experience.

First Page Preview View Large
First page PDF preview
First page PDF preview
×